Serotonin Syndrome: A Case Report.

Nantawan Tinroongroj, Apichard Sukonthasarn

Abstract


Serotonin syndrome is rare but can contribute to a serious and life-threateningillness. It is caused by increasing serotonergic activities. Its incidence tends to increasenowadays because of the use of multiple-drug-regimen. Clinical manifestations ofserotonin syndrome consist of autonomic change with abnormal mental status findingsand abnormal neurologic findings which can vary according to severity. This literaturereports a case of a young woman with serotonin syndrome resulting from drug-to-druginteraction between two selective serotonin receptor antagonists. In this case, she alsohad a high-grade fever and tachycardia due to a concurrent respiratory tract infection.According to the inappropriate degree of fever and presence of inducible myoclonus,diagnosis of serotonin syndrome was made. She had a dramatic response to a 5-HTreceptors antagonist, Cyproheptadine. Serotonin Syndrome itself can be easily overlookedbecause the presenting symptoms can be non-specific. It should be suspected inall patients who currently received serotonergic medicines and have either new medicalor new neurological symptoms.

Full Text:

PDF